« Previous Page
Tardive dyskinesia causes a person to repeat the same movement over
and over without being able to stop. This problem is caused by taking
neuroleptic or antipsychotic medicines—used for mental health, nerve, and
stomach problems—over a long period of time.
Symptoms are usually mild. The most common ones include sticking
out the tongue, smacking the lips, or grimacing. These symptoms often go away
after the medicines are reduced or changed.
Tardive dyskinesia is more common in adults who have been on higher
doses of these medicines for a longer time. But this problem can develop in
anyone taking these medicines.
Current as of:
November 20, 2015
Sarah Marshall, MD - Family Medicine & Lisa S. Weinstock, MD - Psychiatry
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.